Texas, 2007

Damaging Winds in Texas, February 24, 2007

February 24, 2007 · NWS SHV · 2 events in 2 counties and zones

A vigorous upper level storm system moved into the southern plains and lower mississippi valley during the morning and afternoon hours of the 24th. The atmosphere became very unstable ahead of this system as a dryline moved into extreme northeast Texas during the late morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A vigorous upper level storm system moved into the southern plains and lower mississippi valley during the morning and afternoon hours of the 24th. The atmosphere became very unstable ahead of this system as a dryline moved into extreme northeast Texas during the late morning hours. Severe thunderstorms developed in Harrison County and Rusk County resulting in some wind damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 24, 9:13 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 24, 9:13 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
913 AM CST SAT FEB 24 2007

.UPDATE...
TO ADD TORNADO WATCH 30 TO ZONE GROUPINGS INCLUDED UNTIL 4PM.

&&

.PREV DISCUSSION... /ISSUED 439 AM CST SAT FEB 24 2007/

DISCUSSION...

SURFACE ANALYSIS THIS MORNING SHOWS A LOW IN WESTERN KANSAS...WITH
A COLD FRONT EXTENDING SOUTHWEST TO NEAR ELP. A WARM FRONT
ASSOCIATED WITH THIS LOW HAS LIFTED NORTH OF THE AREA...AS TEMPS
HAVE LINGERED IN THE MID 60S THIS MORNING. THE MOISTURE AXIS IS
STILL SOUTH AND WEST OF THE AREA...AS MOST DEW POINTS LINGER IN
THE 50S. A DRY LINE EXTENDS FROM NEAR CDS TO JUST WEST OF DRT.

MODELS INITIALIZED IN SOMEWHAT AGREEMENT ON THE 00Z RUN...AND
STAYED IN LINE WITH MOVEMENT OF UPPER LEVEL SYSTEM THROUGH 24 HRS.
HOWEVER WITH THE NAM 06Z RUN IT HAS REGRESSED A LITTLE IN
TIMING...THUS SLOWING THE SYSTEM DOWN A TAD. IF THE NAM IS
RIGHT...THE DRY LINE WILL NOT MOVE INTO THE AREA UNTIL 18Z OR
AFTER...WITH THE COLD FRONT MOVING IN CLOSER TO 00Z. THIS MAY
ALLOW THE AREA TO WARM UP QUITE A BIT AHEAD OF THE DRY LINE...IF
CLOUDS DON/T HINDER. NAM HAS COME INTO A LITTLE BETTER AGREEMENT
WITH GFS ON BOUNDARY LAYER MOISTURE...INCREASING SOME IN THE
LATEST RUN. WE SHOULD GET AT LEAST SOME SCATTERED THUNDERSTORMS
ACROSS THE AREA AHEAD OF THIS BOUNDARY AS...BOTH MODELS INDICATE
DECENT THETA E...AND BY THE TIME IT REACHES THE AR...LA WESTERN
BORDER A SQUALL SHOULD FORM.

SVR ANALYSIS... DEEP LAYER SHEAR WILL BE PLENTIFUL ACROSS THE AREA...SO
DEVELOPING STORMS WILL LIKELY HAVE ROTATION. MODELS HAVE
SIGNIFICANT HELICITY VALUES THIS AFTERNOON OVER THE NORTH CENTRAL
LA AND SOUTH CENTRAL AR...SO THIS MAY BE THE PRIME FOCUS AREA FOR
TORNADOES. LIFT IS STILL MARGINAL...AND DIVERGENCE ALOFT TO
SUPPORT STRONG UPDRAFTS IS NOT PRESENT...SO HAIL SHOULD NOT BE TO
SIGNIFICANT. SO DAMAGING WINDS AND TORNADOES WILL BE THE MAIN
THREAT TODAY...SO EXPECT A ROCKY DAY WITH POSSIBLE TORNADO WATCHES
THIS AFTERNOON.

REMAINED CONSISTENT WITH CATEGORICAL POP FOR THE ENTIRE
AREA...ALTHOUGH I AM SCRATCHING MY HEAD ON DEEP EAST TEXAS AS
MODELS LACK MID LEVEL MOISTURE FOR THIS AREA. IN LINE WITH HPC ON
QPF...WITH FAST QUICK DRYING TREND POST FRONT.

ELEVEN

AVIATION...

CONDITIONS BEGINNING TO DETERIORATE ACROSS ALL TAF SITES EARLY THIS
MORNING AS AN APPROACHING STORM SYSTEM WILL LIKELY MAKE FOR AN
ACTIVE DAY. WILL KEEP WIND SHEAR GOING AREAWIDE THIS MORNING AS
PROFILER SITES INDICATING NEAR 60KTS AT 2K ACROSS NE TX WITH 40KTS
ACROSS NE LA WITH GOOD VEERING PROFILES IN THE LOWEST 2K.
PRECIPITATION WILL BEGIN AS SHOWERS WITH TSRA INCREASING QUICKLY
THIS MORNING AS THE PRE-FRONTAL TROUGH ARRIVES AHEAD OF THE STORM
SYSTEM ACROSS NE TX. WINDOW OF OPPORTUNITY ACROSS NE TX FOR STRONG
TSTMS WILL BE THIS MORNING WITH THE FOCUS SHIFTING FURTHER EAST
ACROSS SOUTH CENTRAL AR AND NORTH CENTRAL LA FROM NOON THROUGH 800
PM. SITES NOT ALREADY MVFR/IFR WILL BECOME THAT WAY LATER THIS
MORNING WITH TEMPO LIFR IN AND AROUND -SHRA/TSRA. SE WINDS THIS
MORNING WILL BECOME SW BEHIND THE LINE OF TSRA WITH VERY STRONG
WINDS SUSTAINED AT 25 MPH GUSTING AT TIMES TO NEAR 40 MPH ACROSS NE
TX BY AFTN. CEILINGS SHOULD IMPROVE DIRECTLY BEHIND THE LINE OF
STORMS THROUGHOUT THE DAY WITH WINDS DIMINISHING SOMEWHAT TONIGHT.
/13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  45  64  39 /  90   0   0   0
MLU  73  46  64  38 /  90  20   0   0
DEQ  71  38  60  33 /  90   0   0   0
TXK  73  43  62  38 /  90   0   0   0
ELD  73  43  63  35 /  90  20   0   0
TYR  71  44  64  43 /  90   0   0   0
GGG  75  43  64  41 /  90   0   0   0
LFK  74  44  66  42 /  90   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
     ZONES: COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

     RED FLAG WARNING UNTIL 6 PM SATURDAY FOR THE FOLLOWING ZONES:
     HOWARD...LITTLE RIVER...AND SEVIER.

LA...LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
     ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
     ZONES: AND MCCURTAIN.

     RED FLAG WARNING UNTIL 6 PM SATURDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
     ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN
     AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

     RED FLAG WARNING UNTIL 6 PM SATURDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN
     AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

&&

24
Hazardous weather outlook, Feb 24, 6:00 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CST SAT FEB 24 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241800-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

A VIGOROUS UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE
SOUTHERN PLAINS THIS MORNING. LOOK FOR SHOWERS AND THUNDERSTORMS TO
CONTINUE TO DEVELOP ACROSS THE AREA AHEAD OF THIS SYSTEM. DESPITE THE
CLOUD COVER...SOME DECENT DAYTIME HEATING WILL LIKELY OCCUR OVER
NORTH LOUISIANA AND SOUTH ARKANSAS...ADDING ADDITIONAL LOW LEVEL
INSTABILITY TO AN ALREADY VERY UNSTABLE AND HIGHLY SHEARED
ATMOSPHERE. A DRYLINE WILL ADVANCE EAST ACROSS THE AREA...FURTHER
ENHANCING LIFT FOR THUNDERSTORM GROWTH. THESE STORMS WILL INCREASE
AROUND MIDDAY ACROSS PARTS OF NORTHERN LOUISIANA AND SOUTHERN
ARKANSAS...AND RAPIDLY MOVE NORTHEAST ACROSS THE REGION. OTHER
SHOWERS AND THUNDERSTORMS SHOULD ALSO DEVELOP INTO A SQUALL LINE
ALONG OR JUST AHEAD OF THE DRYLINE ITSELF. STRONG DAMAGING WINDS AND
TORNADOES WILL BE THE MAIN SEVERE WEATHER THREAT. THIS STORM SYSTEM
AND DRY LINE WILL PUSH EAST OUT OF THE REGION EARLY SATURDAY
EVENING...WITH GUSTY WEST NORTHWEST WINDS EXPECTED TO FOLLOW.

A RED FLAG WARNING IS IN EFFECT FOR ALL OF NORTHEAST TEXAS...
SOUTHEAST OKLAHOMA...AND THE ADJACENT COUNTIES OF SOUTHWEST ARKANSAS.
BURNING IS NOT RECOMMENDED TODAY...AS A RESULT OF THE WINDY
CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL LIKELY BE NEEDED TODAY. STAY TUNED FOR FURTHER
STATEMENTS REGARDING THIS EVENT.

11

The radar

The Shreveport radar (KSHV), 94 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
February 24, 11:15 AM CST
Where
Rusk County, Minden
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.020, -94.700

Trees were downed in the Minden area.

Thunderstorm Wind, Harrison

When
February 24, 11:25 AM CST
Where
Harrison County, Marshall
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.530, -94.370

Trees reported down near Hwy 59.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11365, 11366.